Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 42, NWS Twin Cities, MN

June 22, 2010Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 22, 2010, 10:48 PM CDT for Freeborn County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2010, 10:48 PM CDT (03:48 UTC)
Expired
Jun 22, 2010, 11:21 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 11:03 PM CDTHAIL 0.75Conger, MNSMALL BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 9:00 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2158 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2158 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS53 KMPX 230348
SVRMPX
MNC047-230445-
/O.NEW.KMPX.SV.W.0042.100623T0348Z-100623T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 PM CDT TUE JUN 22 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 1145 PM CDT

* AT 1048 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS
  LOCATED 3 MILES NORTH OF TWIN LAKES...OR ABOUT 5 MILES SOUTHWEST OF
  ALBERT LEA...AND MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ALBERT LEA...
  HAYWARD...
  MANCHESTER...
  GLENVILLE...
  CLARKS GROVE...
  MYRTLE...
  LONDON...
  HOLLANDALE...
  INTERSTATES 35 AND 90...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE ROOFS...WINDOWS...SIDING AND VEHICLES. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4350 9346 4366 9363 4384 9319 4385 9313
      4385 9305 4384 9304 4350 9305 4349 9306
TIME...MOT...LOC 0348Z 240DEG 32KT 4361 9339
WIND...HAIL <50MPH 1.75IN

$$

MTF
2 follow-up statements
378 
WWUS53 KMPX 230411
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1111 PM CDT TUE JUN 22 2010

MNC047-230445-
/O.CON.KMPX.SV.W.0042.000000T0000Z-100623T0445Z/
FREEBORN MN-
1111 PM CDT TUE JUN 22 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR FREEBORN
COUNTY UNTIL 1145 PM CDT...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS 
LOCATED NEAR HAYWARD...MOVING NORTHEAST AT 35 MPH. THUNDERSTORMS 
NEAR SEVERE LIMITS WERE DEVELOPING FURTHER WEST NEAR KIESTER AND 
MANSFIELD. THESE WERE ALSO MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOLLANDALE...LONDON...AND INTERSTATES 35 AND 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.

&&

LAT...LON 4350 9346 4366 9363 4384 9319 4385 9313
      4385 9305 4384 9304 4350 9305 4349 9306
TIME...MOT...LOC 0410Z 247DEG 31KT 4372 9325
WIND...HAIL <50MPH 1.00IN

$$
574 
WWUS53 KMPX 230421
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1121 PM CDT TUE JUN 22 2010

MNC047-230430-
/O.CAN.KMPX.SV.W.0042.000000T0000Z-100623T0445Z/
FREEBORN MN-
1121 PM CDT TUE JUN 22 2010

...THE SEVERE THUNDERSTORM WARNING FOR FREEBORN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 AM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN THE TWIN CITIES.

LAT...LON 4350 9346 4366 9363 4384 9319 4385 9313
      4385 9305 4384 9304 4350 9305 4349 9306
TIME...MOT...LOC 0420Z 247DEG 31KT 4375 9314

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:40 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 22, 10:40 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1040 PM CDT TUE JUN 22 2010

.AVIATION... /06Z TAF ISSUANCE/

CONFIDENCE HIGH THAT A CONVECTIVE COMPLEX WITH DAMAGING WINDS
WILL PASS ACROSS SOUTHERN MN BETWEEN 07Z AND 11Z. THIS WOULD
PRIMARILY AFFECT KRWF. HOW FAR NORTH THE BOW WILL EXTEND IS STILL
IN QUESTION...BUT KMSP AND KRNH WILL LIKELY BE ON THE NORTH END.
HAVE INSERTED A STRONG WESTERLY WIND GROUP IN THE KRWF TAF FOR THE
ANTICIPATED BOW. PROBABILITY FOR STORMS LOWER FOR KSTC AND KAXN.
KEAU WILL ALSO BE ON THE RECEIVING END OF THE POTENTIAL BOW TOWARD
DAYBREAK...BUT STRONG CONVECTION WITH HAIL POTENTIAL MAY PUSH IN
BEFORE FROM SE MN WHICH REPRESENTS STRONG MOISTURE TRANSPORT. IN
THE WAKE OF THE CONVECTIVE COMPLEX...WINDS WILL TURN NW WEDNESDAY
MORNING WITH SPEEDS INCREASING TO 12-15 KNOTS WITH GUSTS IN THE 20
TO 25 KNOT RANGE. CLEARING SKIES BY WEDNESDAY EVENING ALONG WITH
DIMINISHING WIND.

KMSP...CONVECTION ACROSS SD AND NE EXPECTED TO CONSOLIDATE INTO A
FORWARD PROPAGATING COMPLEX IN THE NEXT FEW HOURS AND ADVANCE
ACROSS SOUTHERN MN DURING THE OVERNIGHT HOURS. DAMAGING STRAIGHT
LINE WINDS EXPECTED...BUT HOW FAR NORTH THEY MAKE IT STILL IN
QUESTION. FOR NOW...HAVE INSERTED WEST WINDS AT 25 KNOTS GUSTING
TO 40 KNOTS INTO THE KMSP TAF BETWEEN 09Z AND 11Z. SCATTERED
SHOWERS EXPECTED WEDNESDAY MORNING IN THE WAKE OF THE CONVECTIVE
COMPLEX AS AN UPPER TROUGH PASSES THROUGH. NW WINDS INCREASING AS
WELL IN THE MORNING WITH 15 KNOTS GUSTING TO 25 KNOTS. DIMINISHING
WIND AND CLOUDS WEDNESDAY EVENING.

&&

.DISCUSSION... /ISSUED 114 PM CDT TUE JUN 22 2010/

THERE IS AN INCREASE POTENTIAL OF SVR WX LATER TODAY...AND INTO
THE OVERNIGHT HRS AS INSTABILITY BECOMES STRONG AND A DISTURBANCE
MOVING ACROSS THE NORTHERN PLAINS/UPPER MIDWEST INTERACTS WITH
THIS INSTABILITY TO CAUSE TSRA TO DEVELOP. AT THE PRESENT
TIME...NUMEROUS SFC BOUNDARIES HAVE FORMED DUE TO EARLY MORNING
CONVECTION ACROSS THE DAKOTAS. THIS BOUNDARY...WHICH IS ILL
DEFINED WITH MAINLY A CUMULUS FIELD BUILDING ACROSS
CENTRAL/SOUTHERN MN/EASTERN SD AS INSTABILITY INCREASES THIS AFTN.
SIGNIFICANT CAP...WHICH IS IN PLACE EARLY THIS AFTN...HAS INHIBIT
ANY RE-GENERATION OF SHRA/TSRA AS OF 1 PM. HOWEVER...LATEST SHORT
TERM MODELS DOES SHOW THE CAP ERODING ACROSS EASTERN SD/WEST
CENTRAL MN WHERE THE CURRENT 85H MAXIMUM CONVERGENCE IS NOTED.

MAIN FORECAST DILEMMA REMAINS WHERE THE MAIN CONVECTIVE COMPLEX
WILL DEVELOP THIS AFTN...AND WHERE THE LLJ/0-1KM SHEAR IS
MAXIMIZED OVERNIGHT. THIS WILL PLAY AN IMPORTANT ROLE IN THE
OVERALL SVR WX WHICH IS LIKELY TO EVOLVE OVERNIGHT ACROSS THE
PLAINS/MIDWEST. AS WITH THE CURRENT MODELS /GFS & NAM/ THE
DEPICTION OF THE SFC LOW LATER TONIGHT AND 85H JET...WILL BE THE
MAIN DILEMMA AS TO WHERE THE COMPLEX WILL DEVELOP. EVEN IF YOU
SPLIT THE DIFFERENCE BETWEEN THE TWO MODELS...FAR SOUTHERN MN
REMAINS THE MOST PROBABLE PLACE TO RECEIVE SVR WX OVERNIGHT.
CURRENT 14Z HRRR REMAINS ACTIVE IN TERMS OF RE-GENERATION OF
HIGHER REFLECTIVITY MODELING ACROSS WEST CENTRAL MN BY 21Z...WITH
THE MOVEMENT GENERALLY TO THE SOUTHEAST ACROSS EAST CENTRAL MN BY
05Z. IN ADDITION...HRRR RE-DEVELOPS A COMPLEX ACROSS WESTERN SD
WHICH MAY BE THE MAIN PLAYER OVERNIGHT AS THE AFTN TSRA SET OFF A
BOUNDARY THAT WILL LAY ACROSS FAR SOUTHERN MN OVERNIGHT. THIS
SHOULD SET THE STAGE FOR VERY HEAVY RAINFALL/STRONG WNDS AND HAIL
ALONG THE IA/MN BORDER DURING THE LATE EVENING/OVERNIGHT PERIOD.
THIS IS ALSO WHERE THE HIGHEST POPS WILL REMAIN IN THE CURRENT
FORECAST GRIDS.

AFT WEDNESDAY AFTN...THE MAIN UPPER WAVE SHOULD PAST TO THE EAST...
ALLOWING FOR STRONG SUBSIDENCE TO DEVELOP IN THE WAKE OF IT.
THEREFORE...WEDNESDAY NIGHT THRU THURSDAY LOOK TO BE THE BEST DAYS
IN TERMS OF DRY AND RELATIVELY SEASONABLE TEMPERATURES.

LATE IN THE WEEK...AND INTO THE WEEKEND...MODELS CONTINUE TO
DISPLAY A VERY UNSETTLED PATTERN WITH NUMEROUS SHRT WAVES MOVES
ACROSS THE UPPER MIDWEST. TIMING WILL REMAIN THE
PROBLEM...ESPECIALLY WITH CONVECTIVE COMPLEXES INTERFERING WITH
SFC BOUNDARIES AND ASSOCIATED INSTABILITY PARAMETERS.
THEREFORE...WILL CONTINUE HIGH CHC POPS FOR FRIDAY NIGHT...THRU
SUNDAY...BEFORE A SUBSTANTIAL UPPER RIDGE BECOMES MORE PRONOUNCED
ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST BY NEXT WEEK. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH UNTIL 10 AM CDT WEDNESDAY FOR BLUE EARTH-
     FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.

WI...NONE.
&&

RAH/JLT
Hazardous weather outlook, Jun 22, 7:19 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT TUE JUN 22 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
719 PM CDT TUE JUN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT AS A
LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. THE STORMS MAY
PRODUCE A SEVERE WIND EVENT DURING THE LATE EVENING THROUGH THE
OVERNIGHT HOURS ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN AS THEY MOVE THROUGH. TORRENTIAL RAINFALL IS ALSO
POSSIBLE WITH STORMS ACROSS SOUTHERN MINNESOTA. A FLASH FLOOD
WATCH IS IN EFFECT ACROSS FAR SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN POSSIBLE ACROSS THE OUTLOOK AREA ON WEDNESDAY
WITH ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:07 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn53 min
Jun 22, 11:36 PM CDTSpecial Weather StatementMPXFaribault39 min
Jun 22, 11:54 PM CDTAreal Flood AdvisoryMPXFaribault, Freeborn, Martin5 hr
Jun 23, 12:46 AM CDTSpecial Weather StatementMPXFaribault, Martin89 min
Jun 23, 1:26 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Nicollet, Redwood, Watonwan64 min
Jun 23, 2:02 AM CDTSpecial Weather StatementMPXKanabec43 min
Jun 23, 2:10 AM CDTSpecial Weather StatementMPXLe Sueur, Nicollet, Renville, Rice, Scott, Sibley65 min
Jun 23, 2:23 AM CDTAreal Flood AdvisoryMPXBenton, Chippewa, Kanabec, Kandiyohi, Meeker, Mille Lacs and 5 more4 hr
Jun 23, 2:26 AM CDTSevere Thunderstorm WarningMPXBenton, Kanabec, Mille Lacs, Morrison49 min
Jun 23, 2:33 AM CDTSpecial Weather StatementMPXCarver, Dakota, Le Sueur, McLeod, Nicollet, Renville and 3 more57 min
Jun 23, 2:58 AM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Isanti, Meeker, Ramsey and 3 more77 min
Jun 23, 3:29 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Chippewa, Faribault, Freeborn, Kandiyohi and 14 more61 min
Jun 23, 4:10 AM CDTSpecial Weather StatementMPXAnoka50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.